| Model Number |
FB-211D |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Pneumothorax (2012)
| Date of Event |
08/22/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
Event or Problem Description
The customer reported to olympus, during a bronchoscopy, the biopsy forceps broke.When the forceps broke, the wires that move the forceps blades were released and protruded about 1.5 cm causing damage to the patient and the non-olympus endoscope, when opening and closing and performing movements from the handle.The procedure was completed with similar forceps.On the same day of the procedure with device malfunction, the patient presented with symptoms of a pneumothorax.The pneumothorax was treated and the patient remained in the hospital.The customer reported it is unknown if the event is directly related to device malfunction during the procedure.
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information from the customer.New information added to the following fields: b5, d9, h3, h6.
Event or Problem Description
The customer provided additional information: the patient's state of health is reported as "fine." the surgeon does not consider the reported event was related to the olympus device.The treatment for the pneumothorax was endothoracic drainage.There was no surgical delay.There was an unplanned chest x-ray performed at an unknown time.
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was returned to olympus for inspection, and the findings are as follows: the cups could not be opened or closed as the joint portions of two of the manipulation wires had detached from the forceps linkage.The manipulation wires were not broken.The forceps linkage was closely inspected; the periphery of the joint holes was found to be scratched.The scratches were likely caused by excessive force used to pull the manipulation wires.The insertion portion of the device showed no kinks or other anomaly.There were no abnormalities in the grasping portion and the outer diameter around it.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the subject device revealed that a load beyond the strength resistance may have been applied to the manipulation wire and to the joint of the cup.This likely caused the manipulation wire to detach from the joint hole of the manipulation wire.An example in which a load stronger than the bearing strength is applied to the connection between the operating wire and the cup, is when the slider is pulled strongly while the cup is difficult to open or close, such as when a hard object is grasped.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿do not withdraw the biopsy forceps while the endoscope is angulated.Doing so could cause the manipulation wire to detach from the cups.A part of manipulation wire could be damaged and detached to fall off into the patient¿s body or the wire may stick out and damage the endoscope and/or cause bleeding or damage the mucous membrane.Using the equipment with a detached wire could cause bleeding or damage to the mucous membrane.Using the equipment with a detached wire could cause bleeding or damage to the mucous membrane.¿ ¿if the manipulation wire becomes detached from the cups, immediately stop using the instrument.With the wire detached, you may feel little or no resistance when moving the slider, and your impression of the manipulation of the instrument may differ significantly from what is actually taking place.If you notice any major changes in manipulation, check whether or not the wire has become detached from the cups.¿ ¿if the manipulation wire becomes detached while the biopsy forceps are inserted in the endoscope, first move the slider all the way in the proximal direction in order that the cups may come as close to the distal end of the endoscope as possible.Then, withdraw the biopsy forceps and the endoscope together from the patient¿s body with extreme care to avoid causing patient injury.At the same time, make sure that no part of the manipulation wire has fallen into the patient¿s body.¿ ¿do not force the instrument if resistance to insertion is encountered.Reduce the endoscope¿s angulation (or lower the forceps elevator if applicable) until the instrument passes smoothly.Attempting to force the instrument could cause patient injury, such as perforation, bleeding, or mucous membrane damage.It could also damage the endoscope and/or instrument.¿ olympus will continue to monitor field performance for this device.